Illinois, 2017

Tornadoes and Hail in Illinois, February 28, 2017

February 28, 2017 · NWS ILX · 25 events in 12 counties and zones

with afternoon high temperatures soaring to record levels in the upper 60s and lower 70s. Thanks to these extremely warm temperatures and dewpoints surging into the upper 50s and lower 60s, Convective Available Potential Energy (CAPE) values exceeded 1500J/kg across Missouri and the western half of Illinois by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An unseasonably warm and humid airmass was in place across central Illinois on February 28th...with afternoon high temperatures soaring to record levels in the upper 60s and lower 70s. Thanks to these extremely warm temperatures and dewpoints surging into the upper 50s and lower 60s, Convective Available Potential Energy (CAPE) values exceeded 1500J/kg across Missouri and the western half of Illinois by late afternoon. In addition, a strong mid-level jet streak enhanced 0-6km wind shear to an impressive 60-70kt. While the airmass within the warm sector was initially capped, an approaching upper wave helped weaken the cap and set the stage for strong to severe thunderstorms into the evening. As a cold front pushed across the Mississippi River, supercell thunderstorms initiated across west-central Illinois during the late afternoon and lingered into the evening. These storms produced a total of 4 tornadoes in the National Weather Service Lincoln County Warning Area (CWA), including an EF-3 tornado that touched down west of Washburn in Woodford County. Other storms produced scattered reports of large hail and damaging winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 28, 12:07 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 28, 12:07 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1207 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 1038 AM CST Tue Feb 28 2017

Scattered elevated convection that developed across central
Illinois last night has exited the region this morning, leaving
behind overcast but dry conditions. The main short-term forecast
challenge will be timing of additional strong to severe storms
later this afternoon into tonight. Models are still in poor
agreement with exact timing of convective initiation, with the
HRRR showing storms developing as soon as mid to late afternoon.
Meanwhile other high-res models such as the 00z WRF-ARW and the
12z 4km NAM suggest central Illinois will remain largely dry
through the afternoon...with the significant storm threat holding
off until later tonight as a cold front pushes eastward into the
area. Based on current trends, think slower is the way to go. 4km
NAM shows two separate areas of convection developing after
22z/4pm...one over the Ozarks and another across Iowa/Missouri
immediately along the front. The Ozarks storms will track/develop
northeastward into the Ohio River Valley and will stay mostly to
the southeast of the KILX CWA. Meanwhile, the storms along the
front will push eastward into the Illinois River Valley by late
evening. Have updated PoPs today to go with dry weather through
early afternoon, then just low chance PoPs through early evening
in case widely scattered cells develop well ahead of the
developing squall line to the west. At this time, it appears the
primary storm threat will develop tonight between 10pm and 6am.
Damaging wind gusts, large hail, and a few tornadoes will be
likely.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 331 AM CST Tue Feb 28 2017

First round of showers and thunderstorms moving out to the northeast
this morning, setting up for a brief break over Central Illinois
before development later today.  Major forecast issues surround the
next 24 hours, with temperatures climbing to above normal highs
again today, and likely a bit over guidance as well with strong warm
air advection setting up.  Southerly flow ushering in warm and humid
air to prime the environment for potential severe weather later
tonight. However, in the warm sector, could see some scattered
showers/thunderstorms during the day, but likely to remain somewhat
limited by a cap in place early. SPC has expanded the enhanced risk
area to Central IL mainly south of the IL river valley, particularly
for later this afternoon and tonight. As the front drops into the
region later tonight, convection will move down and through the
region as well... mainly after sunset and into the overnight hours.
Timing and placement of convective initiation is still troublesome
in the models. Potential for discrete supercells ahead of the front
and transition to a more linear environment is the general concern.
Mid level flow increasing through the afternoon providing ample
shear in addition to steep lapse rates and an increasingly unstable
environment as a moisture rich airmass advects northward from the
southwest. The threat will continue into the overnight hours as the
cold front begins to move through the region. Damaging winds and
large hail accompany the threat...as well as a tornadic threat,
particularly with supercell potential.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 331 AM CST Tue Feb 28 2017

Cold front will be clearing areas south of I-70 early Wednesday
morning, with much of the precipitation pulling out of the area by
midday. Have maintained some 20-30% PoP's into the afternoon across
the central and northeast CWA, as the upper wave crosses the area.
Temperatures will be steady or drop off over the CWA during the
morning, before making some modest afternoon recovery.

Longwave upper trough to cross the Midwest through Wednesday night,
as pattern shifts toward a series of fast moving waves dropping down
from the northwest. Clipper system remains progged to reach our area
by Thursday afternoon and will be out of the area by early evening.
Main impacts still look to mainly be along the I-74 corridor with
some light rain showers, which may change over to some flurries near
the Indiana border before ending. This pattern will quickly shift to
the east late in the week, as a broad upper ridge slides eastward
across the central U.S. This will result in a nice warmup for the
weekend, with highs returning to the 60s. Scattered snow showers
will be possible Friday night in the warm air advection ahead of the
ridge.

Late weekend, the longer range models have quite a bit of
disagreement with the development of a storm system over the Plains
and Mississippi Valley. The GFS is much quicker in developing
showers Sunday afternoon and night, while the ECMWF largely keeps
things dry until the main cold front pushes eastward into the area
on Monday. This part of the forecast has lower confidence as a
result.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM CST Tue Feb 28 2017

IFR/MVFR ceilings persist across much of central Illinois late
this morning...north of an approaching warm front. HRRR has been
consistently showing ceilings gradually rising as the day
progresses, and latest trends seem to be supporting this. Have
raised ceilings to VFR at KSPI at 21z...then further northeast to
KBMI and KCMI by 23z. Next big question will be timing of convective
initiation later today/tonight. Models are still not in great
agreement, but consensus suggests only widely scattered storms
late this afternoon into the early evening before a squall line
pushes through the area overnight. Based on 4km NAM timing, have
added TEMPO groups for thunder starting at 06z at KPIA and ending
by 10z at KCMI. Winds will be strong/gusty from the south this
afternoon and evening...with occasional gusts to between 20 and
25kt. Once the squall line passes, winds will veer to the W/SW and
once again gust to 20-25kt late tonight into Wednesday morning.

&&

.CLIMATE...
Issued at 331 AM CST Tue Feb 28 2017

Record highs for today:

Bloomington........ 70 in 1972
Champaign.......... 71 in 1972
Charleston......... 74 in 1972
Decatur............ 76 in 1972
Galesburg.......... 70 in 1972
Jacksonville....... 73 in 1981
Peoria............. 70 in 1972
Springfield........ 74 in 1972

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...HJS
LONG TERM...Geelhart
AVIATION...Barnes
CLIMATE...Geelhart
Hazardous weather outlook, Feb 28, 11:59 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1159 AM CST Tue Feb 28 2017

ILZ027>031-036-037-040-041-047>050-011200-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
1159 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois, north central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms will develop across the area late
this afternoon into the early evening. However...it appears the
greatest risk for widespread severe thunderstorms will hold off
until late evening as a cold front approaches from the west. A
squall line is expected to pass through the Illinois River Valley
at that time...bringing the threat for damaging wind gusts in
excess of 60mph...hail larger than quarters...and a few tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely later today...particularly between
6pm and midnight.

ILZ038-042>046-051>057-061-011200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
1159 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms will develop across the area late
this afternoon into the early evening. However...it appears the
greatest risk for widespread severe thunderstorms will hold off
until tonight as a cold front approaches from the west. A squall
line is expected to pass through the area...bringing the threat
for damaging wind gusts in excess of 60mph...hail larger than
quarters...and a few tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight...particularly between
9pm and 3am.

ILZ062-063-066>068-071>073-011200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1159 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of east central
Illinois, south central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms will develop across the area late
this afternoon into the early evening. However...it appears the
greatest risk for widespread severe thunderstorms will hold off
until late evening into the overnight hours as a cold front
approaches from the west. A squall line is expected to pass
through the area...bringing the threat for damaging wind gusts in
excess of 60mph...hail larger than quarters...and a few tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight...particularly between
10pm and 6am.

Barnes

The radar

The Quad Cities radar (KDVN), 65 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
February 28, 3:18 PM CST to 3:23 PM CST
Where
Knox County, 0.52 mi E of Altona
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.120, -90.160

Hail, Knox

When
February 28, 4:10 PM CST to 4:15 PM CST
Where
Knox County, 0.52 mi E of Altona
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
41.120, -90.160

Tornado, Stark

When
February 28, 4:12 PM CST to 4:19 PM CST
Where
Stark County, 0.69 mi SSE of Castleton to 2.28 mi SE of Bradford
Rating
EF1
Path length
5.01 mi
Path width
100 yd
Continued into
Bureau, Il (DVN)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.111, -89.713

A tornado touched down 0.8 miles southwest of Castleton at 4:12 PM CST. The tornado then tracked northeastward...damaging trees, an outbuilding, and a few homes before crossing into extreme southwestern Bureau County in the National Weather Service Davenport County Warning Area (CWA) at 4:19 PM CST.

Hail, Scott

When
February 28, 4:40 PM CST to 4:45 PM CST
Where
Scott County, 0.69 mi N of Alsey
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.560, -90.430

Hail, Peoria

When
February 28, 4:45 PM CST to 4:50 PM CST
Where
Peoria County, 4.84 mi N of Elmwood
Measured
0.75 in hail
Reported by
County Official
Coordinates
40.850, -89.970

Hail, Peoria

When
February 28, 4:58 PM CST to 5:03 PM CST
Where
Peoria County, 0.52 mi W of Princeville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.930, -89.760

Hail, Peoria

When
February 28, 5:04 PM CST to 5:09 PM CST
Where
Peoria County, Edelstein
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.930, -89.630

Hail, Knox

When
February 28, 5:04 PM CST to 5:09 PM CST
Where
Knox County, 4.86 mi S of Williamsfield
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.850, -90.010

Tornado, Peoria

When
February 28, 5:10 PM CST to 5:11 PM CST
Where
Peoria County, 3.23 mi E of Dunlap to 3.3 mi E of Dunlap
Rating
EF0
Path length
0.07 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.864, -89.609

A tornado briefly touched down in an open field about 3.6 miles east of Dunlap at 5:10 PM CST. No damage occurred.

Tornado, Peoria

When
February 28, 5:15 PM CST to 5:17 PM CST
Where
Peoria County, 0.56 mi N of Edgewater Terrace to 0.23 mi W of Rome
Rating
EF0
Path length
0.89 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.878, -89.521

A weak tornado touched down 0.9 miles west-southwest of Rome at 5:15 PM CST. The tornado tracked through Rome, before lifting just before reaching the Illinois River at 5:17 PM CST. Minor damage occurred to a few buildings and several trees.

Hail, Peoria

When
February 28, 5:15 PM CST to 5:20 PM CST
Where
Peoria County, Chillicothe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.920, -89.480

Tornado, Woodford

When
February 28, 5:26 PM CST to 5:31 PM CST
Where
Woodford County, 3.65 mi NW of Low Pt to 0.99 mi WNW of Washburn
Rating
EF3
Path length
3.36 mi
Path width
400 yd
Continued into
Marshall, Il (ILX)
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
40.913, -89.361

A tornado touched down in an open field about 3.7 miles west of Washburn in extreme northern Woodford County at 5:26 PM CST. The tornado broke windows and did roof damage to a house and destroyed several outbuildings about a mile from its origin. The tornado rapidly widened to more than 1/4 mile across and increased in intensity to EF-3 as it destroyed a house about 2.5 miles west of Washburn. One mile to the east, the tornado tore the roof off a house before moving into Washburn. The tornado damaged 8 houses in town...doing significant damage to roofs, garages, automobiles, and trees before crossing into extreme southern Marshall County at 5:31 PM CST.

Tornado, Marshall

When
February 28, 5:31 PM CST to 5:49 PM CST
Where
Marshall County, 2.12 mi SSE of Wilbern to 4.56 mi SE of Evans
Rating
EF2
Path length
13.6 mi
Path width
600 yd
Continued into
La Salle, Il (LOT)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
40.924, -89.298

The tornado crossed from Woodford County into Marshall County at 5:31 PM CST. It tracked northeastward through southern Marshall County...destroying outbuildings and damaging house roofs and trees, as it widened to about 600 yards southwest of La Rose. The tornado weakened in southeast Marshall County as it crossed I-39 west of Rutland, then crossed into LaSalle County in the National Weather Service Chicago County Warning Area (CWA) at 5:49 PM CST.

Hail, Shelby

When
February 28, 6:45 PM CST to 6:50 PM CST
Where
Shelby County, Shelbyville
Measured
1.75 in hail
Property damage
$800,000
Reported by
Mesonet
Coordinates
39.420, -88.800

Hail, Clay

When
February 28, 7:54 PM CST to 7:59 PM CST
Where
Clay County, 1.48 mi SSW of Xenia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.610, -88.640

Hail, Clay

When
February 28, 8:01 PM CST to 8:06 PM CST
Where
Clay County, Xenia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.630, -88.630

Hail, Clay

When
February 28, 8:07 PM CST to 8:12 PM CST
Where
Clay County, 2.13 mi SE of Xenia
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.610, -88.600

Hail, Knox

When
February 28, 9:20 PM CST to 9:25 PM CST
Where
Knox County, Gilson
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.870, -90.200

Hail, Schuyler

When
February 28, 9:38 PM CST to 9:43 PM CST
Where
Schuyler County, Rushville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.120, -90.570

Hail, Cass

When
February 28, 9:45 PM CST to 9:50 PM CST
Where
Cass County, Beardstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -90.430

Hail, Menard

When
February 28, 10:12 PM CST to 10:17 PM CST
Where
Menard County, Oakford
Measured
1 in hail
Reported by
Public
Coordinates
40.100, -89.970

Thunderstorm Wind, Woodford

When
February 28, 10:25 PM CST to 10:30 PM CST
Where
Woodford County, 1.26 mi ESE of Deer Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.620, -89.310

A semi was blown over on I-74 east of Deer Creek.

Hail, McLean

When
February 28, 10:53 PM CST to 10:58 PM CST
Where
McLean County, 2 mi E of Bloomington
Measured
0.88 in hail
Reported by
Public
Coordinates
40.480, -88.942

Hail, McLean

When
February 28, 11:00 PM CST to 11:05 PM CST
Where
McLean County, 2 mi E of Bloomington
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.480, -88.942

Hail, McLean

When
February 28, 11:05 PM CST to 11:10 PM CST
Where
McLean County, 4 mi ESE of Bloomington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.458, -88.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678143, 678142, 678119, 678141, 678140, 678139, 678137, 678138, 678120, 678121, 678136, 678122, 678123, 678135, 678134, 678133, 678132, 678131, 678130, 678129, 678128, 678124, 678127, 678126, 678125.